A convexity principle for interacting gases. (English) Zbl 0901.49012

The author studies the minimization problem for an energy functional \(E(\rho)\) which models a gas of interacting particles in \(\mathbb{R}^d\) described by normalized density functions \(\rho\in L_1(\mathbb{R}^d)\), \(\int\rho dx=1\). The energy \(E= U+{1\over 2}G\) consists of the internal energy \(U\) due to compression and a potential energy \(G\) due to the interaction where \(U(\rho)= \int A(\rho(x))dx\) and \(G(\rho)= \iint d\rho(x)V(x- y)\rho(y)dy\). The internal energy density \(A\) is derived from an equation of state \(P= P(\rho)\) relating pressure to density by means of \(A(\rho)= \int^\infty_1 P(\rho/v)dv\); the following assumptions being made: \(P(\rho)\rho^{1-1/d}\) is non-decreasing and \(P(\rho)/\rho^2\) is not integrable at \(\rho=\infty\); in particular, \(A\) is convex. The potential \(V\) which may be assumed to be even must be convex as well, i.e., the force between particles increases with distance. The main result of the paper (for strictly convex \(V\)) is the existence and uniqueness up to translations of a minimizer, provided that \(\inf E<+\infty\). The key point of the paper is the introduction of a “displacement interpolation” \(\rho_t\), \(0\leq t\leq 1\), between two arbitrary densities \(\rho\), \(\rho'\): previous work of the author yields the existence of a convex function \(\psi\) on \(\mathbb{R}^d\) such that, viewing \(\rho\) and \(\rho'\) as measures, \(\rho'\) is the pushforward of \(\rho\) under \(\nabla\psi\), \(\rho'= (\nabla\psi)_\sharp\rho\). The \(\rho_t\) is then defined as \(\rho_t= [(1- t)id+ t\nabla\psi]_\sharp\rho\). The author studies various properties of this interpolation and establishes the convexity of \(U(\rho_t)\) and \(G(\rho_t)\) as functions of \(t\), which is basic for the above existence and uniqueness theorem. As the author observes, the convexity of \(U(\rho_t)\) with \(A(\rho)=- \rho^{(d-1)/d}\) contains the classical Brunn-Minkowski inequality as a special case. The reviewer wishes to remark that this paper is extraordinarily well written; the presentation is very transparent and each step is very well motivated.


49J45 Methods involving semicontinuity and convergence; relaxation
76N15 Gas dynamics (general theory)
26B25 Convexity of real functions of several variables, generalizations
Full Text: DOI Link


[1] Aleksandrov, A. D., Almost everywhere existence of the second differential of a convex function and some properties of convex surfaces connected with it [in Russian], Uchen. Zap. Leningrad Gos. Univ. Math. Ser., 6, 3-35 (1939)
[2] Auchmuty, J. F.G.; Beals, R., Variational solutions of some non-linear free boundary problems, Arch. Rational Mech. Anal., 43, 255-271 (1971) · Zbl 0225.49013
[3] Brascamp, H. J.; Lieb, E. H., On extensions of the Brunn-Minkowski and Prékopa-Leindler theorems, including inequalities for log concave functions, and with an application to the diffusion equation, J. Funct. Anal., 22, 366-389 (1976) · Zbl 0334.26009
[4] Brenier, Y., Décomposition polaire et réarrangement monotone des champs de vecteurs, C. R. Acad. Sci. Paris Sér. I Math., 305, 805-808 (1987) · Zbl 0652.26017
[5] Brenier, Y., Polar factorization and monotone rearrangement of vector-valued functions, Comm. Pure Appl. Math., 44, 375-417 (1991) · Zbl 0738.46011
[6] Caffarelli, L. A., The regularity of mappings with a convex potential, J. Amer. Math. Soc., 5, 99-104 (1992) · Zbl 0753.35031
[7] Dowson, D. C.; Landau, B. V., The Fréchet distance between multivariate normal distributions, J. Multivariate Anal., 12, 450-455 (1982) · Zbl 0501.62038
[8] Federer, H., Geometric Measure Theory (1969), Springer-Verlag: Springer-Verlag New York · Zbl 0176.00801
[9] Givens, C. R.; Shortt, R. M., A class of Wasserstein metrics for probability distributions, Michigan Math. J., 31, 231-240 (1984) · Zbl 0582.60002
[10] Hadwiger, H.; Ohmann, D., Brunn-Minkowskischer Satz und Isoperimetrie, Math. Z., 66, 1-8 (1956) · Zbl 0071.38001
[11] Knott, M.; Smith, C. S., On the optimal mappings of distributions, J. Optim. Theory Appl., 43, 39-49 (1984) · Zbl 0519.60010
[12] Leindler, L., On a certain converse of Hölder’s inequality II, Acta Sci. Math. (Szeged), 33, 217-223 (1972) · Zbl 0245.26011
[13] Lieb, E. H., Thomas-Fermi and related theories of atoms and molecules, Rev. Modern Phys., 53, 603-641 (1981) · Zbl 1114.81336
[14] Lieb, E. H.; Yau, H.-T., The Chandrasekhar theory of stellar collapse as the limit of quantum mechanics, Comm. Math. Phys., 112, 147-174 (1987) · Zbl 0641.35065
[15] Lions, P. L., The concentration-compactness principle in the calculus of variations: The locally compact case. Part 1, Ann. Inst. H. Poincaré Anal. Non Linéaire, 1, 109-145 (1984) · Zbl 0541.49009
[16] McCann, R. J., Existence and uniqueness of monotone measure-preserving maps, Duke Math. J., 80, 309-323 (1995) · Zbl 0873.28009
[17] R. J. McCann, 1994, A Convexity Theory for Interacting Gases and Equilibrium Crystals, Princeton University; R. J. McCann, 1994, A Convexity Theory for Interacting Gases and Equilibrium Crystals, Princeton University
[18] Olkin, I.; Pukelsheim, F., The distance between two random vectors with given dispersion matrices, Linear Algebra Appl., 48, 257-263 (1982) · Zbl 0527.60015
[19] Prékopa, A., Logarithmic concave measures with application to stochastic programming, Acta Sci. Math. (Szeged), 32, 301-315 (1971) · Zbl 0235.90044
[20] Prékopa, A., On logarithmic concave measures and functions, Acta Sci. Math. (Szeged), 34, 335-343 (1973) · Zbl 0264.90038
[21] Riesz, F., Sur une inégalité intégrale, J. London Math. Soc., 5, 162-168 (1930) · JFM 56.0232.02
[22] Rockafellar, R. T., Characterization of the subdifferentials of convex functions, Pacific J. Math., 17, 497-510 (1966) · Zbl 0145.15901
[23] Rockafellar, R. T., Convex Analysis (1972), Princeton Univ. Press: Princeton Univ. Press Princeton · Zbl 0224.49003
[24] Rudin, W., Real and Complex Analysis (1987), McGraw-Hill: McGraw-Hill New York · Zbl 0925.00005
[25] Schneider, R., Convex Bodies: The Brunn-Minkowski Theory (1993), Cambridge Univ. Press: Cambridge Univ. Press Cambridge · Zbl 0798.52001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.